Log in with your email address username.

×

Important notice

doctorportal Learning is on the move as we will be launching a new website very shortly. If you would like to sign up to dp Learning now to register for CPD learning or to use our CPD tracker, please email support@doctorportal.com.au so we can assist you. If you are already signed up to doctorportal Learning, your login will work in the new site so you can continue to enrol for learning, complete an online module, or access your CPD tracker report.

To access and/or sign up for other resources such as Jobs Board, Bookshop or InSight+, please go to www.mja.com.au, or click the relevant menu item and you will be redirected.

All other doctorportal services, such as Find A Doctor, are no longer available.

Statins and tendinopathy: a systematic review

- Featured Image

The prescription of statin medications has increased over the past two decades.1 In 2006, 157 million prescriptions for statins were issued in the United States, grossing $16 billion.2 Since clinical release of the first statin, lovastatin, in 1987, considerable time has elapsed for post-marketing surveillance. Overall, statins are considered to have a well documented safety profile, with less than 2% of patients treated with atorvastatin ceasing the medication because of a drug-attributable adverse event.3 One area of interest in post-marketing surveillance of statins has been the musculoskeletal system,4,5 with conjecture that statins may contribute to tendinopathy.

Two significant attempts have been made to relate tendinopathy to statin therapy.6,7 In a retrospective observational case series of 31 French pharmacovigilance centres to determine the rates of tendon rupture or tendonitis among statin users, Marie and colleagues7 observed an increase in the number of reported tendinous complications, with eight reports from 1990 to 1995, and 56 from 2001 to 2005. However, this may simply reflect higher prescribing rates of statin therapy over…

email